covid

Update on COVID Vaccine

by A/Prof Ali Bazargan

Following the Australian Technical Advisory Group on Immunisation (ATAGI) statement of 19 March 2021 on the safety of the AstraZeneca COVID-19 vaccine, ATAGI notes that the World Health Organization (WHO) and regulatory agencies including the European Medicines Agency (EMA) and the Australian Therapeutic Goods Administration (TGA) have been reviewing data from tens of millions of people given the AstraZeneca and other COVID-19 vaccines worldwide.

This shows that there is no increase in the rates of general thromboembolic disorders after vaccination over expected rates, noting these conditions occur commonly in the absence of vaccination.

The EMA and others have also been conducting ongoing investigations in Europe regarding reports of a specific type of thrombosis (cerebral venous sinus thrombosis; CVST) following AstraZeneca vaccine.

It is not known whether this condition is linked to vaccination. Cases of CVST reported overseas have mostly occurred 4 to 14 days following the AstraZeneca vaccine and have been rare (varying reports of 1 to 8 per million doses of vaccine given). Further studies in these patients are ongoing to understand if there is a potential link with vaccination. No cases of CVST associated with vaccination have been recorded in Australia to date.

Overall, ATAGI emphasises that the benefits of the COVID-19 vaccine far outweigh this potential risk. Based on this information, ATAGI considers that there is no evidence of a risk of thrombotic disease after COVID-19 vaccination in people with a history of clotting conditions. ATAGI continues to recommend vaccination with either AstraZeneca or Pfizer (Comirnaty) COVID-19 in such people. This includes those with deep venous thrombosis and/or pulmonary embolism; people with risk factors for thrombosis (such as use of oral contraceptives or smoking); people with thrombocytopenia (low platelets that can occur with clotting conditions); people with known thrombophilic disorders; people on anticoagulants (e.g. warfarin) and people with a history of cardiovascular disease (such as myocardial infarction or stroke).

However, for the time being, ATAGI recommends that vaccination with any COVID-19 vaccine should be deferred for people who have a history of the following rare conditions. This is until further information from ongoing investigations in Europe is available and is only a precautionary measure:

  1. people with a confirmed medical history of CVST and/or

  2. people with a confirmed medical history of heparin induced thrombocytopenia (HIT). HIT is an immune-mediated complication of treatment with heparin that affects platelet function. A HIT- like mechanism is being investigated as a potential, but unconfirmed, pathway to CVST post COVID-19 vaccination.

As for all vaccines, including COVID-19 vaccines, patients and health care providers should be alert for persistent, unexpected and/or severe adverse events following immunisation, particularly those that occur 1–2 weeks after vaccination.

ATAGI encourages health care providers and the public to report any unexpected or serious adverse events occurring following any COVID-19 vaccines. These should be appropriately investigated and further advice sought from specialist services.